Minnesota, 2017Winter Weather in Minnesota, January 10, 2017
January 10, 2017 · NWS FSD · 8 events in 8 counties and zones
Light freezing rain causes some icy surfaces before the precipitation changed to snow. Light snow accumulations then combined with existing snow cover and northwest winds gusting to 45 mph to cause areas of blowing snow.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Light freezing rain causes some icy surfaces before the precipitation changed to snow. Light snow accumulations then combined with existing snow cover and northwest winds gusting to 45 mph to cause areas of blowing snow. Visibility in the blowing snow lowered to below a mile at times.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 9, 5:18 PM CST, 10 hours 42 minutes earlier.
Area forecast discussion, Jan 9, 5:18 PM CST, 10 hours 42 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
518 PM CST Mon Jan 9 2017
.SHORT TERM...(This evening through Tuesday)
Issued at 338 PM CST Mon Jan 9 2017
Quasi-zonal flow continues tonight and Tuesday with one short wave
moving to the I 29 corridor by 12Z Tuesday, followed on its heels by
a second short wave rapidly moving through Tuesday morning and
ushering in a strong surface cold front. In the near term, soundings
are rather moisture starved early this evening, with only a hint of
moisture in our far northern zones, extending into southwest MN
along an 850mb baroclinic zone/frontal boundary. However moisture
does pick up late tonight ahead of the surface front, first in our
northwest zones, then throughout our entire north late tonight and
early Tuesday.
Precip tonight continues to be a real challenge. The model soundings
show primarily sleet in our north and east later this evening, with a
warm and dry layer of air from 850-800mb, but saturation elsewhere
in the sounding plus a very cold dome near the surface. This seeder
feeder mechanism should be able to fall through that thin dry layer
at least by late evening, but QPF amounts are extremely minimal.
Definitely not enough to warrant a winter weather advisory headline
at this time, because there is a huge question that the stratus
depth could very well be overdone on the various models as they were
today and yesterday. If the stratus does not develop this evening in
our north and east, then it will likely be dry.
Now later tonight, moisture depth does increase and saturate up
through a deep layer just ahead of the surface wind shift. Therefore
likely pops are warranted first in our northwest zones around Huron
late tonight, moving across the rest of our northern zones generally
along and north of I 90 toward day break Tuesday. Precip type
continues to look like a wintry mix after midnight due to the
aforementioned soundings described above looking the same, and with
very minimal QPF. But the saturation hits very rapidly, at the same
time wet bulbing down the temperatures aloft to warrant all snow.
Therefore when the precipitation begins in earnest, the precip type
will be primarily snowfall late tonight and early Tuesday which is
why we did not go with a headline at this time. Snowfall amounts of
around an inch to inch and a half could fall along the Highway 14
corridor, with a dusting toward I 90.
Now for areas south of I 90, the moisture profiles are quite weak.
Therefore am mainly concerned about a patchy freezing drizzle threat
along with some light sleet. Amounts will be extremely minor. But
the problem is if this occurs, it will likely be close to the early
Tuesday morning commute to work. But again, if the stratus depth is
overdone by these models, its possible the Yankton, Sioux City and
Storm Lake areas may not hardly get anything at all. So this is all
conditional on stratus, because the mid levels are not extremely
moist. Concerning temperatures, lows tonight will be fairly
seasonably mild for this time of year. But the modified arctic air
will spill in for Tuesday producing only a very minimal temperature
rise.
.LONG TERM...(Tuesday night through Monday)
Issued at 338 PM CST Mon Jan 9 2017
The leading nose of the Arctic air settles in on Tuesday, but a
series of weaker waves will keep the southward progression slow.
With this slower progression these weak waves will have a little
thermal band, occasionally within the dendritic layer/s, to promote
some snowfall. For now the better chances Tuesday night should be
along and north of highway 14 while Wednesday night it should be to
the south of Interstate 90. Did lower the lows and highs Tuesday
night into Wednesday north of Interstate 90 as the Arctic air looks
to settle in a little sooner. Also lowered lows Thursday night with
the Arctic high near and overhead.
In the outer periods, Friday through Monday, Arctic high pressure
should be lifting east of the area with a modified cold air mass
over the weekend into Monday. Overall looks like dry conditions but
a few chances for light snow over northwest Iowa through the period
as stronger jet energy moves through parts of Kansas, Nebraska and
Iowa. Temperatures will be quite a bit below normal on Friday still,
but Saturday through Monday will be near to above normal, especially
if we end up getting little to no additional snow cover through the
next few days.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 514 PM CST Mon Jan 9 2017
Deteriorating conditions from north to south after 06Z tonight as
ceilings lower into the IFR range with snow or brief mixed
precipitation developing from the I-90 corridor northward. Any
precipitation amounts are expected to be light. Improving conditions
are expected after 15Z on Tuesday.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...MJ
LONG TERM...08
AVIATION...JM
Hazardous weather outlook, Jan 9, 9:19 PM CST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
919 PM CST MON JAN 9 2017
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-110330-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-
BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-
DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-
TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION-
919 PM CST MON JAN 9 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA...
SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TONIGHT
LIGHT FREEZING RAIN MAY DEVELOP VERY LATE TONIGHT WITH MINIMAL ICE
ACCUMULATION EXPECTED...THOUGH EVEN VERY LIGHT AMOUNTS COULD
RESULT IN SLIPPERY CONDITIONS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
LIGHT FREEZING RAIN WILL QUICKLY TRANSITION TO SNOW ON TUESDAY
MORNING...THEN TAPER OFF FROM WEST TO EAST THROUGH THE LATE
MORNING AND EARLY AFTERNOON. SNOW AMOUNTS WILL RANGE FROM AROUND
HALF AND INCH ALONG THE INTERSTATE 90 CORRIDOR TO NEAR 1 INCH
ALONG HIGHWAY 14. LESS THAN HALF AN INCH IS EXPECTED SOUTH OF
INTERSTATE 90.
LATE WEEK...MUCH COLDER AIR AND BRISK WINDS WILL REVIVE THE RISK
OF DANGEROUSLY COLD WIND CHILLS. THE COLDEST WINDS CHILLS ARE
EXPECTED THURSDAY NIGHT AND FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Winter Weather, Lincoln
- When
- January 10, 4:00 AM CST to 6:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Light freezing rain caused a few icy surfaces before the precipitation quickly changed to snow. The snow accumulated up to 2 inches, including 2.0 inches at Lake Benton. Increasing northwest winds, gusting to 45 mph, combined with the light snowfall and existing snow cover to reduce visibility to below a mile at times in blowing snow.
Winter Weather, Lyon
- When
- January 10, 4:00 AM CST to 6:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Light freezing rain caused a few icy surfaces before the precipitation quickly changed to snow. The snow accumulated up to 2 inches, including 1.0 inches at Tracy. Increasing northwest winds, gusting to 45 mph, combined with the light snowfall and existing snow cover to reduce visibility to below a mile at times in blowing snow.
Winter Weather, Pipestone
- When
- January 10, 4:00 AM CST to 6:00 PM CST
- Where
- Pipestone forecast zone
- Reported by
- Public
- Coordinates
- 44.023, -96.259 (the zone’s center; the record gives no point)
Light freezing rain caused a few icy surfaces before the precipitation quickly changed to snow. The snow accumulated up to 2 inches, including 1.0 inches at Pipestone. Increasing northwest winds, gusting to 45 mph, combined with the light snowfall and existing snow cover to reduce visibility to below a mile at times in blowing snow.
Winter Weather, Murray
- When
- January 10, 4:00 AM CST to 6:00 PM CST
- Where
- Murray forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Light freezing rain caused a few icy surfaces before the precipitation quickly changed to snow. The snow accumulated up to 2 inches. Increasing northwest winds, gusting to 45 mph, combined with the light snowfall and existing snow cover to reduce visibility to below a mile at times in blowing snow.
Winter Weather, Cottonwood
- When
- January 10, 4:00 AM CST to 6:00 PM CST
- Where
- Cottonwood forecast zone
- Reported by
- Public
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Light freezing rain caused a few icy surfaces before the precipitation quickly changed to snow. The snow accumulated up to 2 inches, including 2.0 inches at Westbrook. Increasing northwest winds, gusting to 45 mph, combined with the light snowfall and existing snow cover to reduce visibility to below a mile at times in blowing snow.
Winter Weather, Rock
- When
- January 10, 4:00 AM CST to 6:00 PM CST
- Where
- Rock forecast zone
- Reported by
- Public
- Coordinates
- 43.675, -96.253 (the zone’s center; the record gives no point)
Light freezing rain caused a few icy surfaces before the precipitation changed to snow. The snow accumulated up to 1 inch. Increasing northwest winds, gusting to 45 mph, combined with the light snowfall and existing snow cover to reduce visibility to below a mile at times in blowing snow.
Winter Weather, Nobles
- When
- January 10, 4:00 AM CST to 6:00 PM CST
- Where
- Nobles forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Light freezing rain caused a few icy surfaces before the precipitation changed to snow. The snow accumulated up to 1 inch. Increasing northwest winds, gusting to 45 mph, combined with the light snowfall and existing snow cover to reduce visibility to below a mile at times in blowing snow.
Winter Weather, Jackson
- When
- January 10, 4:00 AM CST to 6:00 PM CST
- Where
- Jackson forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 43.674, -95.154 (the zone’s center; the record gives no point)
Light freezing rain caused a few icy surfaces before the precipitation changed to snow. The snow accumulated up to 1 inch. Increasing northwest winds, gusting to 45 mph, combined with the light snowfall and existing snow cover to reduce visibility to below a mile at times in blowing snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Louisiana, January 10, 20171 death · 1 injured · 1 event
- High Wind in Ohio, January 10 to 11, 2017$635,000 · 64 kt wind · 24 events
- High Wind in Pennsylvania, January 10 to 11, 2017$425,000 · 51 kt wind · 4 events
- Heavy Snow in Oregon, January 10 to 11, 2017$280,000 · 7 events
- High Wind and Strong Wind in New York, January 10 to 11, 2017$110,000 · 55 kt wind · 24 events
- High Wind in Washington, January 10 to 11, 2017$208,000 · 52 kt wind · 2 events
- High Wind and Strong Wind in Vermont, January 10 to 11, 2017$130,000 · 52 kt wind · 10 events
- High Wind and Strong Wind in New York, January 10 to 11, 2017$70,000 · 54 kt wind · 5 events
- Damaging Winds in Ohio, January 10, 2017$43,000 · 50 kt wind · 14 events
- Strong Wind in Arkansas, January 10, 2017$70,000 · 2 events
- Strong Wind in Kentucky, January 10, 2017$26,000 · 22 events
- Strong Wind in Illinois, January 10, 2017$19,000 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665849, 665850, 665851, 665852, 665853, 665854, 665855, 665856.